Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 79, NWS Pittsburgh, PA

July 6, 2003Muskingum County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 12:28 AM EDT for Muskingum County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 12:28 AM EDT (04:28 UTC)
Expired
Jul 6, 2003, 3:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 060428
FFWPBZ
OHC119-060730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1228 AM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 330 AM EDT

* AT 1227 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
  RAIN...ESPECIALLY OVER KENT RUN.

* OTHER LOCATIONS IN THE WARNING INCLUDE...ZANESVILLE...
  DARLINGTON...HOPEWELL...PHILO...PLEASANT GROVE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:37 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 5, 11:37 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 PM EDT SAT JUL 5 2003

UPDATE TI ADD FLOOD WATCH TO 8 CNTYS ECNTRL OHIO. STORMS POTENTIAL TO
TRAIN ALONG OUTFLOW BNDRYS OVNGT. ALSO UPPED POPS EWD TO PIT-MGW.

.PBZ...
MD...NONE.
OH...FLOOD WATCH TIL 4AM SUNDAY FOR OHZO39-O48-O49-O57>O59-O68-O69.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 5, 5:09 AM EDT, 19 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS TONIGHT WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.  RAINS MAY BE HEAVY ENOUGH TO CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE HIGH WATER.  DANGEROUS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HAIL ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 5, 11:55 PM EDT, 33 minutes before
MDZ001-WVZ004-012-021>023-041-060545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT SAT JUL 5 2003

...SHOWERS AND THUNDERSTORMS ACROSS THE AREA...

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP
TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO...
DANGEROUS LIGHTNING AND HAIL.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND
FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO
DRIVE WITH CAUTION.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:58 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum62 min
Jul 6, 1:19 AM EDTSevere Thunderstorm WarningPBZBelmont, Monroe56 min
Jul 6, 4:54 PM EDTSevere Thunderstorm WarningPBZJefferson66 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.